We report a case of Guillain-Barré syndrome (GBS) occurring soon after the first dose of Vaxzevria (previously known as COVID-19 vaccine AstraZeneca). Thus far, there has been no evidence of an increased risk of GBS resulting from either COVID-19 infection nor from COVID-19 vaccines; however, individual cases and population cohorts should be scrutinised, in order to ensure the constant evaluation of such risks. It is as yet not possible to draw conclusions about any significant association between COVID-19 vaccination and GBS. A temporal correlation does not imply, and should not be deemed to signify, causality. However, it is important to remain vigilant, so that any potential increased risk is properly evaluated. The specific presentation of bifacial weakness as the initial symptom may be a characteristic feature of GBS in the context of recent COVID-19 vaccination.
Keywords: COVID-19; immunological products and vaccines; neurology; peripheral nerve disease; public health.
© BMJ Publishing Group Limited 2021. No commercial re-use. See rights and permissions. Published by BMJ.